Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Missoula, MT

August 8, 2005Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 8, 2005, 7:29 PM MDT for Ravalli County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 7:29 PM MDT (01:29 UTC)
Expired
Aug 8, 2005, 8:00 PM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 157 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:45 PM MDTHAIL 0.7518 Wsw Lost Trail Pass, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
3365 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 090129
SVRMSO
MTC081-090200-
/O.NEW.KMSO.SV.W.0016.050809T0129Z-050809T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
729 PM MDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RAVALLI COUNTY IN WEST CENTRAL MONTANA

* UNTIL 800 PM MDT

* AT 725 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOUTHWESTERN RAVALLI COUNTY...OR ABOUT 41 MILES NORTHWEST OF
  SALMON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN RAVALLI COUNTY AT 740 PM MDT
  RURAL SOUTHERN RAVALLI COUNTY AT 750 PM MDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4571 11449 4556 11455 4554 11420 4572 11397

$$
1 follow-up statement
000 
WWUS55 KMSO 090156
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
756 PM MDT MON AUG 8 2005

MTC081-090206-
/O.EXP.KMSO.SV.W.0016.000000T0000Z-050809T0200Z/
RAVALLI-
756 PM MDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RAVALLI COUNTY
EXPIRES AT 800 PM MDT...

LAT...LON 4571 11449 4556 11455 4554 11420 4572 11397

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:26 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 3:26 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
326 PM MDT MON AUG 8 2005

.SHORT TERM...A WEATHER DISTURBANCE IS MOVING ACROSS SOUTHWEST
MONTANA THIS AFTERNOON AND WILL CONTINUE TO PRODUCE VERY UNSTABLE
CONDITIONS. ACROSS NORTHWEST MONTANA...A VERY DRY WESTERLY FLOW
WILL PERSIST INTO THE EVENING. ADDITIONAL MOISTURE AND WEAK UPPER
LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION TUESDAY. THE MAIN
DIFFERENCE WILL BE THE MORE NORTHWARD SHIFT OF THE THUNDERSTORM
THREAT INTO PARTS OF NORTHWEST MONTANA.

.LONG TERM...WEDNESDAY THROUGH MONDAY...MODELS IN PRETTY GOOD AGREEMENT
WITH OVERALL PATTERN WEDNESDAY THROUGH THE WEEKEND. WARM UNSTABLE SUB-
TROPICAL AIR WILL CONTINUE TO CIRCULATE NORTH INTO NORTH-CENTRAL IDAHO
AND SOUTHWEST MONTANA WED/THU WITH A SECONDARY AREA OF CONVECTION
NEAR THE CANADIAN BORDER. CONFIDENCE GROWING WITH THE IDEA OF A
CANADIAN TROUGH OF LOW PRESSURE DIGGING FARTHER SOUTH INTO MONTANA
BEGINNING FRIDAY. NORTHEAST WINDS NEAR THE SURFACE WILL USHER IN
COOLER AIR DROPPING TEMPERATURES 10-15 DEGREES ACROSS NORTHWEST
MONTANA...AND ABOUT 5-10 DEGREES ELSEWHERE. MOISTURE WILL BE
LIMITED WITH THIS LARGE-SCALE TROUGH...BUT SOME LIGHT SHOWERS ARE
EXPECTED THURSDAY NIGHT THROUGH SATURDAY.

&&

.AVIATION...THE MAIN AVIATION HAZARD...OTHER THAN THE
THUNDERSTORMS...WILL LIKELY BE THE SMOKE FROM WILD FIRES. SMOKE
WILL CONTINUE TO BUILDUP IN THE VALLEYS ADJACENT TO FIRES AT NIGHT
WITH SOME VALLEYS LIKELY NOT BREAKING OUT THROUGH THE DAY. SEE
APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...DUE TO EXISTING VERY DRY FUEL CONDITIONS AND
THUNDERSTORMS IN PARTS OF CENTRAL AND SOUTHWEST MONTANA AND WIND
AND LOW RELATIVE HUMIDITY NORTHWEST MONTANA...RED FLAG WARNINGS
HAVE BEEN ISSUED...SEE GTFRFWMSO...FOR DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 9 PM MONDAY FOR MTZ005-MTZ006-MTZ007-
     MTZ043 FOR THUNDERSTORMS (WET AND DRY AFTER EXTENDED DRY PERIOD).

     RED FLAG WARNING UNTIL 9 PM MONDAY FOR MTZ001-MTZ002-MTZ003-
     MTZ004 FOR WINDS AND LOW HUMIDITIES.

ID...RED FLAG WARNING UNTIL 9 PM MONDAY FOR IDZ005-IDZ006-IDZ007 FOR
     THUNDERSTORMS (WET AND DRY AFTER EXTENDED DRY PERIOD).

&&

SHORT TERM...BAUCK
LONG TERM....MSJ
AVIATION...BAUCK
Hazardous weather outlook, Aug 8, 12:01 PM MDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1201 PM MDT MON AUG 8 2005

IDZ006-MTZ001>007-043-091815-
SOUTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
BLACKFOOT REGION-
1101 AM PDT MON AUG 8 2005 /1201 PM MDT MON AUG 8 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA...NORTHWEST MONTANA AND NORTH CENTRAL IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER HOT AND BLUSTERY DAY WITH ACTIVE FIRE CONDITIONS IS IN
STORE FOR WESTERN MONTANA AND CENTRAL IDAHO. RED FLAG WARNINGS
HAVE BEEN ISSUED FOR THUNDERSTORMS IN SOUTHWEST MONTANA UNTIL 9PM
TONIGHT...AND FOR WINDY CONDITIONS IN NORTHWEST MONTANA FROM 3PM
UNTIL 9PM TONIGHT. SEE GTFRFWMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 4:59 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             SALMON                  45.18N 113.89W
08/08/2005  1.25 INCH        LEMHI              ID   TRAINED SPOTTER

&&

SMITH
Local storm report, Aug 8, 5:09 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
509 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             SALMON                  45.18N 113.89W
08/08/2005  1.00 INCH        LEMHI              ID   TRAINED SPOTTER

&&

SMITH
Local storm report, Aug 8, 5:12 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
512 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             SALMON                  45.18N 113.89W
08/08/2005  0.75 INCH        LEMHI              ID   TRAINED SPOTTER

0504 PM     HAIL             SALMON                  45.18N 113.89W
08/08/2005  1.25 INCH        LEMHI              ID   TRAINED SPOTTER

&&

SMITH
Local storm report, Aug 8, 6:10 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
610 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             SALMON                  45.18N 113.89W
08/08/2005  1.50 INCH        LEMHI              ID   PUBLIC

&&

SMITH
Local storm report, Aug 8, 7:11 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
711 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             20 SW PHILIPSBURG       46.13N 113.59W
08/08/2005  1.25 INCH        GRANITE            MT   OTHER FEDERAL

            THEY RECEIVED THE HAIL AT THE FROG POND FIRE

&&

SMITH
Local storm report, Aug 8, 7:12 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
712 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             GEORGETOWN              46.20N 113.25W
08/08/2005  0.75 INCH        DEER LODGE         MT   TRAINED SPOTTER

&&

SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:07 PM MDTSevere Thunderstorm WarningMSODeer Lodge23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.